Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 196, NWS Midland/Odessa, TX

June 10, 2004Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 10, 2004, 4:42 PM CDT for Pecos County, Texas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 10, 2004, 4:42 PM CDT (21:42 UTC)
Expired
Jun 10, 2004, 5:30 PM CDT
In force
48 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 156 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 9.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2004-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1087 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2004-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1087 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
607 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

394 
WUUS54 KMAF 102142
SVRMAF
TXC371-102230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT THU JUN 10 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS

* UNTIL 530 PM CDT

* AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER
  CENTRAL PECOS COUNTY...OR 25 MILES SOUTHEAST OF FORT STOCKTON...
  MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CENTRAL PECOS COUNTY...
  SOUTHERN PECOS COUNTY...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3058 10281 3065 10275 3071 10270 3070 10264
      3065 10254 3061 10236 3059 10238 3038 10238
      3038 10240

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 1:47 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jun 10, 1:47 PM CDT, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
147 PM CDT THU JUN 10 2004

.SHORT TERM...
DRY LINE CURRENTLY MIXING TO A LAMESA...MIDLAND...TO JUST EAST OF
FORT STOCKTON LINE. CAN NOT RULE OUT AN ISOLATED STORM ACROSS THE
EXTREME EASTERN PERMIAN BASIN AND/OR LOWER TRANS PECOS EARLY THIS
EVENING BEFORE THE DRY LINE COMES TO A HALT AND THEN RETREATS
WESTWARD OVERNIGHT TO THE WEST TEXAS/EASTERN NEW MEXICO BORDER. LOW
CLOUDS SHOULD ALSO WORK BACK WESTWARD...MAYBE NOT AS FAR WEST AS LAST
NIGHT WITH A MORE WESTERLY LOW LEVEL COMPONENT TO THE LOW LEVEL FLOW.
BEEFED UP WIND SPEEDS EARLY THIS EVENING ACROSS THE GUADALUPE
MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS...OTHERWISE LITTLE CHANGE
TO OTHER GRIDS.

.LONG TERM...
BROAD CYCLONIC FLOW INTO FRIDAY AS M0DEST WLY MID LEVEL FLOW WILL
FAVOR A EWD POSITION OF DRYLINE BY LATE PM AND THUS WILL REMOVE MOST
POPS. AMPLIFIED LOW LEVEL THERMAL AND DOWNSLOPE WINDS WILL BE ENUF
FOR AT EAST WIDESPREAD M90S ACRS PB.  DRYLINE TO SLOSH W IN THE
EVENING AS NICE SHRTWV TROF MOVES INTO SWRN U.S.. SAT DRYLINE WILL
MAINTAIN A MUCH FARTHER W POSITION AS BACKED LOW LEVEL DEVELOPS
AHEAD DEEPER MID LEVEL FLOW. WEAK SRN BRANCH OF WLY REMAINS ACTIVE
INTO SUNDAY AS ANOTHER TROF DEVELOPS ACRS SWRN U.S. SPITTING OUT
MINOR SHRTWV/S INTO W TX WITH DRYLINE LIKELY SETTING UP ACRS
CENTRAL PB. THEREAFTER SOMEWHAT OF A CONFUSED PATTERN ATTEMPTS TO
DEVELOP WITH A MID LEVEL ANTICYCLONE NEAR 4 CORNERS AS AFOREMENTIONED
TROF TRIES TO UNDERCUT HIGH AND MOVES E. ECMWF MORE STUBBORN WITH
RIDGE AND TEND FAVOR ITS EVOLUTION KEEPING MAIN TROF WELL W MON/TUE.
THIS WILL FAVOR MTN DIURNAL POPS. STRONG BAND OF MID LEVEL WLYS
ATTEMPTS TO SEND WEAK BOUNDARY S...FCST ALREADY HAS ISOLD POPS TO
ACCOUNT AND WILL NOT CHANGE. WED/THUR BOTH ECMWF/GFSLR SUGGEST A
SHARP WEAKNESS IN MID LEVEL RIDGE DEVELOPS ACRS TX. ATTP NOT
CONFIDENT ENUF TO MAKE DRASTIC CHANGES IN FCST AND WILL REFLECT ONLY
COOLER TEMPS.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS COMING TO TOGETHER ACRS THE W WITH 25KT 10000
FT WINDS IN PLACE. WARM DOWNSLOPE WINDS SENDING RH/S BLO 15 PCT.
CONDITIONS SHOULD SUBSIDE EARLY THIS EVENING AS WINDS QUICKLY
DECREASE WITH LOSS OF HEATING. POOR RECOVERY TONIGHT ACRS MTNS AND
ADJACENT PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             71  96  70  95 /  10   0   0  30
CARLSBAD NM               67  99  68  97 /   0   0   0  10
DRYDEN TX                 72  98  71  93 /  10  10  10  30
FORT STOCKTON TX          70 100  70  97 /   0   0   0  20
GUADALUPE PASS TX         65  91  65  90 /   0   0   0  10
HOBBS NM                  68  96  66  96 /   0   0   0  10
MARFA TX                  56  90  57  89 /  10   0   0  20
MIDLAND INTL AIRPORT TX   70  97  70  96 /   0   0   0  20
ODESSA TX                 70  98  70  96 /   0   0   0  20
WINK TX                   71 105  70 104 /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING TX258 TIL 00Z.
NM...RED FLAG WARNING ZONE 112 TIL 00Z.

&&
Hazardous weather outlook, Jun 10, 1:50 PM CDT, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT THU JUN 10 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
150 PM CDT (1250 PM MDT) THU JUN 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

VERY LOW RELATIVE HUMIDITY COMBINED WITH SUSTAINED WIND SPEEDS IN
EXCESS OF 20 MPH WILL BE FAVORABLE FOR DANGEROUS FIRE GROWTH AND
SPREAD EARLY THIS EVENING ACROSS THE GUADALUPE MOUNTAINS AND THE
PLAINS OF SOUTHEAST NEW MEXICO.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING ACROSS THE
EXTREME EASTERN PERMIAN BASIN AND LOWER TRANS PECOS REGION EAST
OF A GAIL...BIG SPRING...RANKIN...TO MARFA LINE. ANY THUNDERSTORM
THAT CAN FORM WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...BRIEF
HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 5:27 PM CDTSevere Thunderstorm WarningMAFPecos48 min
Jun 10, 6:46 PM CDTSevere Thunderstorm WarningMAFTerrell59 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.